Virginia, 2007

Damaging Winds in Virginia, July 16, 2007

July 16, 2007 · NWS MRX · 2 events in 1 county or zone

Pulse thunderstorms developed in an unstable atmosphere generated by afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse thunderstorms developed in an unstable atmosphere generated by afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 9:00 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 16, 9:00 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT MON JUL 16 2007

.DISCUSSION...FRONTAL BOUNDARY TO THE NORTH EXTENDS TO NEAR THE
KENTUCKY/TENNESSEE BORDER BUT IS VERY WEAK.  DEW POINTS DO NOT
REALLY DROP OFF UNTIL THE OHIO RIVER.  SOME SHOWER ACTIVITY BREAKING
OUT NEAR THIS BOUNDARY IN WEST VIRGINIA AND EXPECT THIS TO SPREAD
WITH THE AFTERNOON HEATING TO INCLUDE SOME ISOLATED CONVECTION
ACROSS THE NORTHERN PART OF OUR WARNING AREA.

MORE MOISTURE CONVERGENCE ACROSS NORTHERN ALABAMA/GEORGIA WITH COME
ASSOCIATED SHOWER ACTIVITY THERE WILL ALSO HELP TRIGGER CONVECTION
ACROSS THE REMAINDER OF OUR FORECAST AREA.

ALL THIS SAID TO SAY THAT MOST OF THE FORECAST AREA WILL SEE SOME
SCATTERED AFTERNOON CONVECTION WITH SOME ISOLATED PULSE SEVERE
ACTIVITY.  THE GREATEST THREAT AS USUAL FOR SUMMERTIME CONVECTION IS
FOR DOWNBURST WINDS.

CURRENT FORECAST LOOKS ON TRACK SO NO CHANGES COMING.

.PREVIOUS DISCUSSION...SHORT TERM (TODAY THROUGH WEDNESDAY)...RADAR
INDICATING AN AREA OF SHOWERS AHEAD OF A WEAK FRONT IN KY HAS
DISSIPATED.  FRONT SHOULD CONTINUE TO WEAKEN AS IT MOVES INTO OUR
AREA...ALONG WITH THE MOISTURE.  BUT STILL SOME MARGINAL INSTABILITY
TODAY...WILL CARRY LOW CHANCE POPS FOR SOME DIURNAL ACTIVITY TODAY.
DEEPER MOISTURE ADVECTS IN ON TUESDAY ALONG WITH A SHORTWAVE PASSING
THROUGH...WILL GO WITH HIGHER POPS FOR TUESDAY WITH BETTER MOISTURE
AVAILABLE.  ANOTHER SHORTWAVE PASSES THROUGH THE REGION ON WEDNESDAY
WITH SOME LINGERING MOISTURE AVAILABLE WITH MORE SCATTERED ACTIVITY
POSSIBLE.  KEPT 40 POPS FOR WEDNESDAY.  STAYED NEAR GUIDANCE FOR
TEMPERATURES.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...GFS STILL INDICATING A
SERIES ON SHORTWAVES ROTATING OVER THE RIDGE.  WILL GO WITH LOW
CHANCE POPS FOR THURSDAY.  A FRONT IS PROGGED TO MOVE INTO THE
REGION ON FRIDAY...WILL KEEP CHANCE POPS FOR FRIDAY.  LATEST GFS
INDICATING FRONT OUT OF AREA BY SATURDAY.  WITH STILL SOME DOUBT ON
TIMING...WILL KEEP CHANCE POPS FOR SATURDAY.  DRY WEATHER IS
EXPECTED FOR SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  88  70  89  70  90 /  30  30  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  68  89  69  88 /  30  30  40  30  40
OAK RIDGE, TN  88  68  89  69  88 /  30  30  40  30  40
TRI CITIES AIRPORT, TN  86  65  87  67  86 /  30  30  30  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jul 16, 3:23 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT MON JUL 16 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT MON JUL 16 2007 /323 AM CDT MON JUL 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 16, 11:57 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT MON JUL 16 2007

TNZ014-015-161800-
CLAIBORNE-HANCOCK-
1257 PM EDT MON JUL 16 2007

...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE AND HANCOCK
COUNTIES...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TAZEWELL. THIS STORM WAS MOVING EAST AT
20 MILES AN HOUR.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

HW
Special weather statement, Jul 16, 12:25 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON JUL 16 2007

VAZ005-006-008-161830-
RUSSELL-SCOTT-WASHINGTON-
125 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS WERE AFFECTING RUSSELL...SCOTT AND WASHINGTON
COUNTIES...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
ALLISON GAP TO 6 MILES NORTH OF GATE CITY...MOVING SOUTHEAST AT 10
MPH.

WINDS 40 TO 50 MILES AN HOUR ARE EXPECTED WITH THESE STORMS.

HW
Local storm report, Jul 16, 1:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             TAZEWELL                36.46N 83.58W
07/16/2007  E0.75 INCH       CLAIBORNE          TN   UTILITY COMPANY

            PENNY SIZE HAIL REPORTED IN TAZEWELL. RELAYED BY PUBLIC
            THROUGH POWELL VALLEY ELECTRIC.

&&

GRC

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 16, 1:50 PM EST
Where
Scott County, 0.89 mi SE of Nottingham
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.620, -82.510

Two trees were reported down at Hiltons.

Thunderstorm Wind, Scott

When
July 16, 1:50 PM EST
Where
Scott County, Hilton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -82.470

A tree was reported down approximately three miles east of Weber City at Hiltons.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39566, 39567.